A nursing home resident in England died after receiving 5 times the normal dosage by a nurse at the nursing home where she resided. The woman who had Parkinson’s was unable to communicate her physical needs or her insulin dosage to the nursing home employees.
An insulin overdose results in low blood sugar levels, or hypoglycemia. Symptoms of hypoglycemia include:
- Extreme hunger
- Sweating or clammy skin
- Trembling hands
If sugar levels continue to fall during an insulin overdose, serious medical complications and even death. Low blood sugar is defined as less than 70 mg/dL. Hypoglycemia is defined as a low blood sugar which leads to symptoms.
Nursing homes must properly monitor diabetics blood sugar levels. Moreover, nursing homes must dispense medication in their proper dosage and at the proper times. If a nursing home makes errors with respect to medication dosage they are guilty of nursing home neglect.
Read more about this incident involving medication errors here.